New Mexico, 2008

Hail and Damaging Wind in New Mexico, May 28, 2008

May 28, 2008 · NWS EPZ · 5 events in 1 county or zone

A high precipitation supercell split over the Holloman AFB area, with the left moving cell tracking northeastward into Tularosa and the right moving cell eastward into Alamogordo. Hail up to tennis ball size (but mostly half dollar size) accumulated to a depth of nearly 3 inches in Tularosa accompanied by a wet microburst with wind gusts estimated at 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
$30,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A high precipitation supercell split over the Holloman AFB area, with the left moving cell tracking northeastward into Tularosa and the right moving cell eastward into Alamogordo. Hail up to tennis ball size (but mostly half dollar size) accumulated to a depth of nearly 3 inches in Tularosa accompanied by a wet microburst with wind gusts estimated at 80 mph. The other cell produced golfball to lime size hail in Alamogordo, though with much less intensity than the Tularosa cell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 28, 12:15 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, May 28, 12:15 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
115 PM MDT WED MAY 28 2008

.SYNOPSIS...
SOUTHEAST WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH THURSDAY. AS A RESULT THERE WILL
BE A FEW SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND
AGAIN ON THURSDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BRING
HOT DRY WEATHER TO THE BORDERLAND THIS COMING WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
OUTFLOW BOUNDARY AND REMNANTS OF BACK DOOR COLD FRONT MOVED ACROSS
EASTERN AND CENTRAL PORTIONS OF THE CWA EARLIER THIS MORNING AND
THE SOUTHEAST WINDS BEHIND THE BOUNDARY HAVE TRANSPORTED ABUNDANT
LOW LEVEL MOISTURE INTO THE REGION. THUS EARLY THIS AFTERNOON
SURFACE DEWPOINTS EXCEED 50 AS FAR AS THE RIO GRANDE. BY LATE THIS
EVENING PRECIPITABLE WATER AMOUNTS SHOULD EXCEED AND INCH OVER
EASTERN AND SOUTH CENTRAL AREAS WITH CAPES NEAR 1000 J/KG.
MODELS HINT AT POSSIBLE WEAK SHORT WAVE ALOFT MOVING ACROSS THE
REGION THIS EVENING AND MODEL FORECAST SOUNDINGS SHOW LITTLE
INHIBITION INDICATING RISK OF DEEP CONVECTION...ESPECIALLY EAST OF
THE RIO GRANDE. MODERATE LOW LEVEL WIND SHEAR SUGGESTS ISOLATED STORMS
MAY DEVELOP WEAK ROTATION WITH HIGH WINDS...HEAVY RAINS AND
MARGINALLY SEVERE HAIL PRIMARY THREATS. ON THURSDAY EXPECT MUCH
THE SAME SCENARIO. LOW LEVEL SOUTHEAST WINDS WILL SUSTAIN MOISTURE
INFLOW TO THE RIO GRANDE WHILE POSSIBLE WEAK SHORT WAVES ALOFT
MOVE INTO THE CWA. THUS EXPECT A FEW AFTERNOON AND EVENING
THUNDERSTORMS AGAIN TOMORROW.

MODELS SHOWING GOOD CONSISTENCY IN EXPANDING STRONG UPPER RIDGE
WEST SOUTHWESTWARD ACROSS NORTHERN MEXICO FRIDAY THROUGH THE
WEEKEND WITH SUBSIDENCE AND ATTENDANT WARMING ALOFT CREATING A
MORE STABLE AIR MASS OVER THE CWA. IN ADDITION WINDS BECOME MORE
SOUTHWESTERLY WITH RIDGE AXIS TO THE SOUTH AND LEE SURFACE TROUGH
TO THE EAST SUPPORTING INFLOW OF WARMER DRIER AIR. THESE
FACTORS BRING HOT DRY CONDITIONS TO THE BORDERLAND THIS WEEKEND.

LATER NEXT WEEK UPPER RIDGE WILL EXTEND THROUGH NEW MEXICO WITH
WEAK FLOW ALOFT ALLOWING SURFACE WINDS TO BECOME
MONSOONAL/SOUTHEASTERLY IN RESPONSE TO SURFACE THERMAL TROUGH WEST
OF THE DIVIDE. HOWEVER CONVECTION SHOULD REMAIN SUPPRESSED AS WARM
AIR ALOFT AND SUBSIDENCE KEEPS AIR MASS STABLE.

&&

.AVIATION...VALID 29/00Z-30/00Z...
VFR CONDITIONS THROUGH TOMORROW MORNING. ISOLATED SHOWERS AND
THUNDERSTORMS MAY CAUSE MVFR CIGS BKN050 AGL AND BRIEF IFR
CONDITIONS NEAR THE STORMS GNLY 18Z-00Z. A FEW STORMS ESPLY OVER ENE
OTERO COUNTY COULD BECOME STG TO SVR WITH LARGE HAIL AND VERY STG
OUTFLOW WINDS 21-04Z.

&&

.FIRE WEATHER...
A BACKDOOR FRONT THIS MORNING BROUGHT IN A SURGE OF MOISTURE FROM
THE SOUTH AND EAST WILL MOVING WESTWARD ACROSS THE REGION TODAY.
THE MOIST AND UNSTABLE AIR MASS WILL ALLOW FOR THE GENERATION OF
ISOLATED TO SCATTERED THUNDERSTORMS BY MID DAY. THUNDERSTORMS WILL
CONTINUE TO DEVELOP THROUGH THE EVENING AND AGAIN ON THURSDAY.  MOST
LIKELY AREAS TO RECEIVE RAIN WILL BE FROM THE CONTINENTAL DIVIDE AND
EAST WARD. DRY LIGHTNING MAY OCCUR FROM SOME OF THE HIGH BASED
THUNDERSTORMS.  SOME OF THE STORMS WILL BE STRONG AND PRODUCE HAIL
AND STRONG WIND GUSTS MAINLY EAST OF THE RIO GRANDE.

DRY CONDITIONS WILL RETURN ON FRIDAY AS A WEST FLOW PUSHES THE
MOISTURE BACK TO THE EAST. VERY WARM TEMPERATURES AND LOW RELATIVE
HUMIDITIES WILL OCCUR FRIDAY THROUGH MONDAY. HIGH PRESSURE OVER THE
AREA WILL KEEP WIND SPEEDS LIGHT TO MODERATE WITH NO RED FLAG
CONDITIONS EXPECTED AT THIS TIME. DAYTIME TEMPERATURES ON SATURDAY
THOUGH MONDAY WILL APPROACH RECORD LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  94  68  99  70 /  30  20  20   0   0
SIERRA BLANCA TX        62  92  62  96  65 /  30  20  20   0   0
LAS CRUCES              65  94  64  98  67 /  30  20  20   0   0
ALAMOGORDO              62  91  62  96  65 /  30  20  20   0   0
CLOUDCROFT              47  70  48  74  50 /  40  30  30   0   0
TRUTH OR CONSEQUENCES   62  92  62  96  65 /  20  20  20   0   0
SILVER CITY             54  87  54  90  56 /  10  10  10   0   0
DEMING                  62  95  62  99  65 /  20  20  20   0   0
LORDSBURG               62  97  61  98  64 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/NOVLAN
Hazardous weather outlook, May 28, 5:28 AM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT WED MAY 28 2008

NMZ022>025-030>032-TXZ055-056-291230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
628 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY EAST OF
A DEMING TO TRUTH OR CONSEQUENCES LINE...THEN FURTHER WEST THIS
EVENING. STORMS WILL BE MORE NUMEROUS (SCATTERED) EAST OF THE RIO
GRANDE THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY EAST OF THE
CONTINENTAL DIVIDE...ENDING FROM WEST TO EAST BY EVENING. THEN AN
UPPER RIDGE BUILDS WESTWARD OVER THE AREA...ALLOWING TEMPERATURES
TO TOP OUT ABOUT 10 DEGREES ABOVE NORMAL FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER PARTICIPATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

FAUSETT

The radar

The Holloman AFB radar (KHDX), 25 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otero

When
May 28, 3:29 PM MST to 3:35 PM MST
Where
Otero County, 0.64 mi WNW of (Hmn)holoman Afb Alm
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.855, -106.109

Hail size was measured by Holloman AFB weather observer.

Hail, Otero

When
May 28, 3:30 PM MST to 3:50 PM MST
Where
Otero County, 0.37 mi W of Tularosa
Measured
2.5 in hail
Property damage
$2.5 million
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.071, -106.026

Hail from quarter to golf ball size, with occasional hail stones the size of tennis balls accumulated to about 3 inches in the Tularosa area. The hail was driven by wind gusts up to 80 mph, and broke windows, damaged roofs and sidings to more than 500 homes in Tularosa.

Thunderstorm Wind, Otero

When
May 28, 3:40 PM MST to 3:45 PM MST
Where
Otero County, 0.77 mi NW of Tularosa
Measured
70 kt (81 mph) estimated gust
Property damage
$360,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.078, -106.029

A wet microburst estimated at 80 mph destroyed a double wide mobile home, flipped several others, unroofed a few homes, and blew down several trees, power poles and power lines.

Hail, Otero

When
May 28, 3:47 PM MST to 4:00 PM MST
Where
Otero County, 2.26 mi SSE of Alamogordo
Measured
1.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.869, -105.957

Hail, Otero

When
May 28, 4:10 PM MST to 4:15 PM MST
Where
Otero County, 1.13 mi ESE of Alamogordo
Measured
2 in hail
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
32.893, -105.952

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107912, 107917, 107923, 107925, 107928.